Periodontitis is destructive disease of periodontium that leads to loss of teeth. Periodontitis may result from poor oral health and which is further aggravated by systemic diseases. Periodontitis can be localized to few teeth and sometimes generalized involves all teeth in the oral cavity. Patients affected with periodontitis will complains food lodgment between teeth due to pocket formation, bleeding and pus formation in the gums, mobile teeth. This can occur in young age groups to elderly people.
A patient of age 58 years visited my dental clinic with complaint of swollen gums and mobile teeth. She also reported that bleeding and pus formation in upper and lower front teeth gums. Patient medical history reveals that she hypertensive and under medication with amlodipine. She is laso diabetic and under medication. Clinical examination presented a soft gingival overgrowth all over the teeth especially plaque retained areas. Radiographic examination showed bone loss over all the teeth.
The gingival overgrowth was due to amlodipine medication used for hypertension treatment. This condition further aggravated by diabetes and poor oral hygiene leading to severe periodontal infection and mobility of teeth.
The case was diagnosed as chronic generalized periodontitis with drug induced gingival enlargement.
The gingival overgrowth conditioned was communicated with patient cardiologist and explained the concern with amlodipine medication and requested to change to alternative medication for hypertension. Patient was kept under antibiotic for 7 days. Preliminary oral prophylaxis was done for the patient to remove the localized calculus and mouth washes are advised. After one-week, acute infection was subsided. Open flap surgery was done after 7 days in two appointments. During surgical procedure gingivectomy was performed to remove the excess fibrous growth of gingiva. All mobile lower anterior teeth were extracted. After a month, rehabilitation of lower anterior teeth was done with fixed partial denture.
Oral medication used in the treatment of hypertensive drugs and anticonvulsant drugs used for seizures are known to cause gingival enlargement. Patients using this medication should regularly visit dentist for good oral health. If similar condition was occurred, first medication should be changed and later treatment of existing condition should be done for better results.